Hidden risks of treatment: The vital role of patient education in preventing life-threatening adverse drug effects: A case report of toxoplasmosis encephalitis medication mismanagement
Abstract
Medication errors remain a leading cause of patient harm, with significant consequences for both health outcomes and healthcare systems. In this case report, we presented a human immunodeficiency virus (HIV) positive patient who was treated with pyrimethamine due to Toxoplasmosis encephalitis. He unaware of the critical role of folinic acid, neglected to take it, resulting in severe hematologic complications, including disseminated intravascular coagulation (DIC). This report highlights the importance of effective patient education and clear communication regarding the potential risks of medication regimens. It also underscores the need for healthcare systems to implement robust safety protocols, enhance training for healthcare professionals, and encourage a culture of transparency in error reporting. Preventing medication errors requires both systemic changes and a commitment to continuous education for both patients and providers to ensure patient safety and improve healthcare quality.
Fields of Study & Subjects
Toxoplasma gondii Research Studies
Autoimmune Neurological Disorders and Treatments
Mosquito-borne diseases and control
Publication details
- Journal / source
- IDCases
- Publisher
- Elsevier BV
- Volume
- 45
- Pages
- e02681–e02681
- Publication date
- 1 January 2026
- Language
- EN